Wyoming, 2014

Flash Flood in Wyoming, May 24 to 25, 2014

May 24 to 25, 2014 · NWS RIW · 1 event in 1 county or zone

Strong thunderstorms rumbled to the east of Johnson County across central Campbell County and along the Johnson-Campbell County line on Saturday evening, May 24. The storms produced very heavy rainfall in the Dead Horse Creek drainage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong thunderstorms rumbled to the east of Johnson County across central Campbell County and along the Johnson-Campbell County line on Saturday evening, May 24. The storms produced very heavy rainfall in the Dead Horse Creek drainage. A representative rainfall measurement from the ASOS at the Gillette-Campbell County Airport measured 5.21 inches of rain. The extreme run-off eventually made its way west into Johnson County in Dead Horse Creek. Water in the creek topped a low spot on Interstate 90 closing the highway for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 1:21 PM MST, 7 hours 39 minutes earlier.

Area forecast discussion, May 24, 1:21 PM MST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT SAT MAY 24 2014

.SHORT TERM...TONIGHT AND SUNDAY

AN UPPER LEVEL LOW CONTINUES TO SLOWLY TRACK NORTHEAST INTO THE FOUR
CORNERS REGION. BROAD LIFT ASSOCIATED WITH THE LOW WILL AGAIN
ENCOURAGE MORE THUNDERSTORM ACTIVITY THROUGH THE SHORT TERM PERIOD.
THERE WILL BE SOME ENHANCED ACTIVITY LATE THIS AFTERNOON INTO THE
EVENING AS A SPEED MAX ASSOCIATED WITH THE UPPER LOW NOSES INTO THE
REGION. QG FORCING AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH THIS
FEATURE WILL PROVIDE SOME SUPPORT FOR THE THUNDERSTORM ACTIVITY
GOING ON UNDERNEATH...BUT LOW TO MID LEVEL SHEAR IS LACKING SO THE
STORMS ARE NOT EXPECTED TO BE VERY ORGANIZED OR LONG LIVED.
HOWEVER...RICH MOISTURE AND MODERATE INSTABILITY ACROSS THE REGION
WILL SUPPORT THUNDERSTORMS JUST ABOUT ANYWHERE...AND THESE WILL BE
SLOW MOVING STORMS WITH PWAT INCREASING INTO THE NIGHT...NEARING AN
INCH IN EASTERN WYOMING. SO FLASH FLOODING IS EXPECTED TO BE THE
PRIMARY THREAT. HOWEVER...SOME UPDRAFTS COULD BE STRONG WHICH COULD
RESULT IN SOME SMALL HAIL AND COULD EVEN PRODUCE A LANDSPOUT IF A
STRONG ENOUGH STORM FORMS OVER THE RIGHT TERRAIN.

THE UPPER LEVEL SUPPORT STICKS AROUND THROUGH THE NIGHT SO THERE
COULD BE SOME NOCTURNAL CONVECTION...ESPECIALLY ACROSS THE FAR
EASTERN REACHES OF THE CWA WHERE THE QG FORCING AND UPPER LEVEL
DIVERGENCE WILL BE THE STRONGEST. THE UPPER LEVEL LOW CONTINUES TO
SLOWLY TRACK NORTHEAST THROUGH THE NIGHT...WITH ANOTHER CHANCE FOR
STORMS ON SUNDAY AS SURFACE FLOW TURNS NORTHEAST...ADVECTING IN SOME
RICHER MOISTURE FROM THE PLAINS. THE ATMOSPHERE WILL AGAIN
DESTABILIZE AS THE SURFACE HEATS DURING THE DAY. FLASH FLOODING WILL
AGAIN BE THE MAIN THREAT AS MORE SLOW MOVING MOISTURE LADEN STORMS
POP UP...HOWEVER THERE WILL BE AT LEAST SOME MOVEMENT TOMORROW...
ESPECIALLY EAST OF THE DIVIDE.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

A PESKY CUT OFF UPPER LOW ACROSS THE DESERT SOUTHWEST/SOUTHERN
ROCKIES OVER THE PAST SEVERAL DAYS IS FINALLY EXPECTED TO PUSH INTO
THE CENTRAL PLAINS LATE SUNDAY NIGHT/MONDAY...AS A KICKER UPPER
LOW/TROUGH APPROACHES THE PACIFIC NORTHWEST. THE WESTERN UPPER LOW
IS THEN PROJECTED TO DIG SOUTHWARD INTO MUCH OF THE WEST COAST
TUESDAY...WITH DOWNSTREAM RIDGING OVER THE FORECAST AREA. ALTHOUGH
CANNOT RULE OUT ISOLATED...MAINLY MTN...CONVECTION MONDAY AND
TUESDAY...CONDITIONS WILL BE MUCH DRIER AND A BIT WARMER BOTH DAYS.
ON TUESDAY...COULD SEE SOME ELEVATED FIRE WEATHER CONDITIONS AS VERY
LOW RH COMBINE WITH SOME BREEZY SOUTHWEST FLOW.

MODELS ARE IN GENERAL AGREEMENT THAT A TROUGH WILL REMAIN OVER THE
WEST COAST THROUGH THE END OF THE WEEK. THEY ALSO SHOW PART OF THIS
TROUGH LIFTING OUT OF THE PACIFIC NORTHWEST ACROSS THE NORTHERN
INTERMOUNTAIN WEST INTO SOUTHWEST/SOUTHERN CANADA IN THE
WEDNESDAY/THURSDAY TIME FRAME. SIGNIFICANT DIFFERENCES EXIST IN THE
TIMING...STRENGTH...AND EASTWARD EXTENT OF THIS UPPER LOW AS IT
EJECTS OUT WEDNESDAY AND THURSDAY. THE ECMWF IS A BIT FASTER AND
EAST WITH THIS UPPER LOW THAN OTHER MODELS SLIDING A COLD FRONT
ACROSS THE AREA WEDNESDAY NIGHT WITH MUCH COOLER CONDITIONS
THURSDAY...WHILE THE GEM AND GFS IS NOT AS STRONG WITH THIS COLD
FRONT.

REGARDLESS...WEDNESDAY LOOKS TO BE HOT...MAINLY DRY...WITH BREEZY TO
WINDY SOUTHWEST FLOW. 700MB TEMPERATURES BETWEEN 14C AND 16C WOULD
RESULT IN BASIN TEMPERATURES EAST OF THE DIVIDE NEAR 90 DEGREES.
THIS WOULD RESULT IN BOTH ELEVATED FIRE WEATHER CONDITIONS AND
ACCELERATED MOUNTAIN SNOWMELT.

ON THURSDAY...DESPITE A WEAKENING COLD FRONT OVER THE AREA IT STILL
APPEARS MAINLY DRY CONDITIONS WILL CONTINUE ALTHOUGH BETTER THAN
WEDNESDAY.

ON FRIDAY AND SATURDAY...MODELS KEEP THE MEAN TROUGH OVER THE WEST
COAST...BUT ARE HINTING AT SOME MOISTURE FROM HURRICANE AMANDA BEING
LIFTED NORTHWARD POSSIBLY IMPACTING THE AREA. THUS WILL HAVE AT
LEAST SLIGHT CHANCE OVER THE ENTIRE AREA TO ACCOUNT FOR THIS.

&&

.AVIATION.../00Z ISSUANCE/

SCATTERED TO LOCALLY NUMEROUS DIURNAL...SLOW MOVING THUNDERSTORMS
WILL BE ONGOING THIS EVENING. PERIODS OF MVFR/IFR CONDITIONS WILL
OCCUR IN THUNDERSTORMS. SURFACE WINDS WILL BE DOMINATED PRIMARILY
BY OUTFLOW WINDS THIS EVENING WITH VARIABLE DIRECTIONS POSSIBLE. CONVECTION
WILL WEAKEN/DISSIPATE WITH LOSS OF DAYTIME HEATING WITH ONLY
ISOLATED CONVECTION EXPECTED AFTER 06Z. A WEAK COLD FRONT IS
EXPECTED TO PUSH SOUTH ACROSS THE AREA TONIGHT...WITH MAINLY LIGHT
WIND SHIFT TO THE NORTH...WHICH MIGHT BE A BIT HARD TO TELL AT
FIRST WITH ALL OF THE WIND FIELDS CONTAMINATED BY CONVECTION.
ALTHOUGH CANNOT RULE OUT SOME LOW CEILINGS/FOG IN WAKE OF THE
FRONT...ESPECIALLY WHERE LOCALIZED HEAVY RAINFALL
OCCURS...BOUNDARY LAYER MOISTURE IS LACKING FOR ANY WIDESPREAD
ACTIVITY AND WILL KEEP FG/LOW CEILINGS OUT OF AREA TERMINALS.
CONVECTION ON SUNDAY SHOULD BE LESS WIDESPREAD...ESPECIALLY OVER
THE NORTHWEST...BUT SCATTERED CONVECTION IS AGAIN A GOOD BET
ESPECIALLY ACROSS THE EAST AND SOUTH.

&&

.HYDROLOGY...

A FLOOD WATCH REMAINS IN EFFECT FOR SMALL TRIBUTARIES ACROSS THE
WESTERN SLOPES OF THE BIGHORN MTS INTO ADJACENT FOOTHILLS. THIS WILL
BE FROM A COMBINATION OF SNOWMELT AND LOCALIZED HEAVY RAINFALL FROM
SLOW MOVING STORMS THIS EVENING. OUTSIDE OF LOCALIZED AREAS THAT RECEIVE
HEAVY RAINFALL THAT COULD CAUSE SOME FLOODING...RIVERS AND STREAMS
WILL BE ON THE RISE...BUT ARE EXPECTED TO REMAIN AT OR BELOW
BANKFULL. THUNDERSTORM COVERAGE WILL BE LESS SUNDAY AFTERNOON AND
EVENING...BUT THE SOUTH AND EAST COULD STILL SEE LOCALIZED HEAVY
RAINFALL...WHICH COULD CAUSE ISSUES FOR SMALL STREAMS IMPACTED BY
THE HEAVY RAINFALL. MONDAY THROUGH WEDNESDAY LOOK MAINLY DRY...BUT
ABOUT 10 TO EVEN AS MUCH 15 DEGREES WARMER THAN WHAT IS OCCURRING
TODAY. THIS WILL RESULT IN ACCELERATED MID/HIGH MOUNTAIN ELEVATION
SNOWMELT. FOR STREAMS/RIVERS NEAR BANKFULL...THIS MIGHT BE ENOUGH
TO CAUSE SOME FLOODING MID TO LATE NEXT WEEK.

FOR FIRE WEATHER INFORMATION...PLEASE SEE THE FIRE WEATHER
PLANNING FORECAST /FWF/.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING WYZ006-008.

&&

SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...WM
HYDROLOGY...WM
Hazardous weather outlook, May 24, 3:05 AM MST, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
405 AM MDT SAT MAY 24 2014

WYZ001>020-022>030-251200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
405 AM MDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS CENTRAL AND WESTERN
WYOMING THIS AFTERNOON. SOME STORMS MAY CONTAIN HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND. ANY HEAVY RAIN OVER MOUNTAIN LOCATIONS MAY
LEAD TO ADDITIONAL INCREASES IN ASSOCIATED RIVER LEVELS. THESE LEVELS
WILL CONTINUE TO BE MONITORED THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE CONTINENTAL
DIVIDE...ESPECIALLY OVER SWEETWATER AND NATRONA COUNTIES.

MONDAY THROUGH WEDNESDAY...WARMER. ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING. BREEZY TO WINDY TUESDAY AND WEDNESDAY WITH
INCREASED FIRE DANGER FOR THE LOWER ELEVATIONS OF THE SOUTHWEST AND
CENTRAL. THIS WILL ALSO INCREASE HIGH ELEVATION SNOWMELT TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY HAIL OR WIND GUSTS OF 40 MPH OR
HIGHER...AS WELL AS ANY FLOODING AND RAINFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 24, 3:02 PM MST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
402 PM MDT SAT MAY 24 2014

WYZ001>020-022>030-250100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
402 PM MDT SAT MAY 24 2014

THROUGH 700 PM...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO EXPAND IN COVERAGE ACROSS THE FORECAST AREA.  EXPECT VERY
HEAVY DOWNPOURS...HAIL UP TO THE SIZE OF NICKELS AND FREQUENT CLOUD
TO GROUND LIGHTNING.  HEAVY RAIN MAY CAUSE PONDING OF WATER ALONG
ROADWAYS AND FLOOD LOW-LYING AREAS.

A FEW MORE ORGANIZED STORMS ARE POSSIBLE ACROSS FAR NORTHERN WYOMING
WHERE INSTABILITY IS GREATER. SOME OF THESE STORMS ARE CAPABLE OF
PRODUCING LANDSPOUT TORNADOES WITH LITTLE OR NO WARNING.

AEM
Special weather statement, May 24, 5:58 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
658 PM MDT SAT MAY 24 2014

WYZ010-011-250145-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
658 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 745
PM MDT...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR I90 MILE MARKER 95...OR 35 MILES EAST OF
BUFFALO...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
I90 EXIT 91...POWDER RIVER REST AREA AND I90 EXIT 88 AROUND 745 PM
MDT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 86 AND
95.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4403 10613 4424 10631 4433 10601 4417 10600
      4410 10600
TIME...MOT...LOC 0058Z 059DEG 2KT 4421 10604

MEUNIER
Special weather statement, May 24, 6:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
726 PM MDT SAT MAY 24 2014

WYZ001-250215-
YELLOWSTONE NATIONAL PARK WY-
726 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YELLOWSTONE
NATIONAL PARK UNTIL 815 PM MDT...

AT 717 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRY FALLS...OR 7 MILES NORTHWEST OF OLD
FAITHFUL...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
MYSTIC FALLS AROUND 735 PM MDT.
FAIRY FALLS...GOOSE LAKE AND OLD FAITHFUL AROUND 740 PM MDT.
KEPLER CASCADES AROUND 750 PM MDT.
LOWER BASIN LAKE AND FIREHOLE CANYON AROUND 755 PM MDT.
FOUNTAIN PAINT POT AND GRAND LOOP RD MADISON TO GRANT AROUND 800 PM
MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4471 11066 4447 11056 4441 11100 4453 11105
      4458 11105 4459 11105
TIME...MOT...LOC 0126Z 253DEG 8KT 4452 11091
Special weather statement, May 24, 6:59 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
759 PM MDT SAT MAY 24 2014

WYZ017-018-250300-
LANDER FOOTHILLS-WIND RIVER BASIN-
759 PM MDT SAT MAY 24 2014

THROUGH 915 PM...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE NORTHEAST ALONG HIGHWAY 789 BETWEEN HUDSON AND
RIVERTON...MOVING INTO THE RIVERTON AREA AROUND 9 PM.  EXPECT
LOCALLY HEAVY DOWNPOURS WITH SOME PONDING OF WATER ON THE ROADS AND
SOME MINOR FLOODING IN LOW LYING AREAS.

AEM
Special weather statement, May 24, 7:49 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
849 PM MDT SAT MAY 24 2014

WYZ001-250330-
YELLOWSTONE NATIONAL PARK WY-
849 PM MDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YELLOWSTONE NATIONAL
PARK UNTIL 930 PM MDT...

AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRY FALLS...OR 6 MILES NORTHWEST OF OLD
FAITHFUL...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
FOUNTAIN PAINT POT AND LOWER BASIN LAKE AT 9 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4486 11063 4450 11042 4444 11096 4464 11100
TIME...MOT...LOC 0247Z 264DEG 19KT 4454 11084

The radar

The Riverton/Lander radar (KRIW), 228 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Johnson

When
May 24, 9:00 PM MST to May 25, 1:00 AM MST
Where
Johnson County, 29.91 mi ESE of Buffalo to 29.86 mi ESE of Buffalo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.216, -106.125

Heavy thunderstorm rains of four to six inches fell to the east over Campbell County and along the Johnson-Campbell County line filling the Dead Horse Creek drainage with heavy run-off. The resultant high water caused flash flooding of Dead Horse Creek near milepost 90 on Interstate 90 in eastern Johnson County. The flooding caused the shutdown of the interstate between Buffalo and Gillette for about four hours between 2100 MST on Saturday, May 24, and 0100MST on Sunday, May 25.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511381.